I have a friend who gives her 4 & 5 year old kids Benadryl every night ... basically to put them to sleep. It started about a year ago when they were sick ... She says their pediatrician told her it was ok but I find that hard to believe after all this time since I also don't believe that he his aware that she is still giving it to them. I am worried about the long term side effects and what this can do to their development on many levels. I have suggested many times that she should stop since I know she is taking the easy way out of putting her kids to bed and her response is always about how the pediatrician told her it was ok. Do you think this is ok? ... what is this doing to the children? what can I tell her to make her stop?

Hi, Nadia,

I would not recommend any medicine, even one as safe as this, for nightly bedtime use in children.  They need to develop good sleep habits and not be drugged to sleep.  I doubt the pediatrician would approve this for long term use.

Good luck, Dr. Olson


All Answers

Answers by Expert:

Ask Experts


David Olson, MD


I would be happy to attempt to answer any questions about general pediatric topics, either medical issues or behavioral issues. This would include all the various questions one receives in a busy pediatric practice. I`m a board certified pediatrician in northern Michigan and have been in practice for over 15 years. I enjoy the teaching role I have in our practice and would enjoy the opportunity to help others with their pediatric problems.

©2016 All rights reserved.